Illinois, 2010Tornado and Flash Flooding in Illinois, June 5, 2010
June 5, 2010 · NWS DVN · 3 events in 2 counties and zones
Strong to severe thunderstorms developed along a line extending from northeast Iowa into north central Missouri June 5th. Some tornadoes were spawned as the line moved toward and across the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed along a line extending from northeast Iowa into north central Missouri June 5th. Some tornadoes were spawned as the line moved toward and across the Mississippi River. Damaging winds and flooding rains also accompanied the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 5, 2:25 AM CST, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 5, 2:25 AM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT SAT JUN 5 2010
.SYNOPSIS...
NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST WI TO
NEAR MOLINE TO ALONG THE NEB/KS BORDER TO LOW PRESSURE IN SOUTHEAST
CO. SURFACE DEWPOINTS RANGED FROM 70 AT MOLINE TO 55 AT DUBUQUE.
BEST PRESSURE FALLS WERE OCCURRING ACROSS SOUTHERN NEB AND NORTHERN
KS AS DECENT IMPULSE PUSHES INTO THE DAKOTAS...AND LOW PRESSURE
BEGINS TO PUSH NORTHEAST. NOSE OF THE 40 KNOT LOW LEVEL JET WAS
TRIGGERING A SERIES OF THUNDERSTORM COMPLEXES ACROSS NEB...SOUTHERN
IA INTO NORTHERN MO.
&&
.SHORT TERM...TODAY AND TONIGHT...
POTENTIALLY A DANGEROUS DAY AHEAD WITH ALL MODES OF SEVERE WEATHER
WITH SEVERAL TORNADOES...POSSIBLY STRONG...EXTREME DAMAGING WINDS
AND LARGE HAIL. IN ADDITION...HEAVY RAINS OF AT LEAST 1 TO 2 INCHES
WITH LOCAL 4+ INCHES WITH POTENTIAL FOR SERIOUS FLASH FLOODING. SPC
HAS MODERATE RISK ALONG AND SOUTH OF I-80 THIS AFTERNOON AND
EVENING. WILL CONTINUE FLASH FLOOD WATCH INTO THIS EVENING.
ALL PARAMETERS EXPECTED TO COME TOGETHER FOR DANGEROUS WEATHER EVENT
WITH FRONTAL BOUNDARY DRAPED ACROSS THE CWA...SURFACE DEWPOINTS
70+...VERY UNSTABLE AIRMASS AND MODERATE TO STRONG DEEP LAYER SHEAR.
AXIS OF THE THETA-E ADVECTION ALSO IS RIGHT ACROSS THE DVN CWA.
IMPULSE RIDING IN THE ZONAL FLOW WILL AMPLIFY SOMEWHAT AS RIDGE
BUILDS IN THE ROCKIES. IMPULSE PROGGED TO ARRIVE DURING PEAK HEATING
AS WIND FIELDS STRENGTHEN. SURFACE LOW PRESSURE WILL ALSO BE MOVING
ACROSS THE REGION. SHEAR WILL BE IMPRESSIVE WITH 40 KNOT
SOUTHWESTERLY 850 MB JET BELOW A 70 KNOT NORTHWESTERLY 500 MB WIND.
THIS COMBINED WITH PROGGED 0-3KM SR HELICITY VALUES EXCEEDING 500
M2/S2 WHICH IS CLASSIC TEXTBOOK PARAMETERS TO SUPPORT POTENTIAL FOR
STRONG TORNADOES. THE PRIME AREA FOR THIS WOULD BE NEAR AND JUST
NORTH OF THE NEARLY STALLED FRONT BUT PRACTICALLY ANYWHERE SOUTH OF
THE BOUNDARY THE ATMOSPHERE WOULD SUPPORT ROTATING SUPERCELLS.
EXPECTING THUNDERSTORM COMPLEXES TO ROLL ACROSS THE CWA THIS MORNING
AS NOSE OF THE LOW LEVEL JET SHIFTS FARTHER INTO THE CWA. HEAVY
RAINS AND POSSIBLE ISOLATED SEVERE CAN BE EXPECTED THIS MORNING.
THE ACTIVITY SHOULD DIMINISH SOMEWHAT LATE THIS MORNING OR EARLY
AFTERNOON AS LOW LEVEL JET WEAKENS. THIS SHOULD ALLOW FOR RAPID
DESTABILIZATION ESPECIALLY NEAR AND SOUTH OF THE BOUNDARY. EXACTLY
HOW FAR NORTH THIS BOUNDARY GETS IS STILL IN QUESTION. AS IMPLUSE
ARRIVES MID TO LATE AFTERNOON THUNDERSTORMS TO INCREASE IN COVERAGE
AND RAPIDLY BECOME SEVERE...CONTINUING INTO THE EVENING. WILL
MENTION SEVERE WORDING AND HEAVY RAIN IN THE GRIDS FOR THIS
AFTERNOON AND EVENING.
HYDROLOGY...00Z KDVN SOUNDING INDICATED PRECIPITABLE WATERS OF
NEARLY 1.40 INCHES WHICH IS 150 PERCENT OF NORMAL...EASILY IN THE
RANGE TO SUPPORT FLASH FLOODING. THE PROBLEM IS FORECAST SOUNDINGS
INCREASE THE PRECIPITABLE WATER TO OVER 2 INCHES. THIS WILL ALLOW
FOR EFFICIENT RAIN PRODUCERS WITH RAINFALL RATES OF AT LEAST 2
INCHES PER HOUR WITH POTENTIAL FOR AT LEAST 1 TO 2 INCHES OF RAIN
WHERE THE THUNDERSTORM COMPLEXES SET UP. ANY STORMS THAT TRAIN WOULD
ALLOW RAINFALL TOTALS TO EXCEED 4 INCHES WHICH WOULD CAUSE SERIOUS
FLASH FLOODING. FLASH FLOOD WATCH WILL CONTINUE TO 7 PM BUT DAY
SHIFT MAY NEED TO EXTEND IT FARTHER INTO THE EVENING.
MAX TEMPS TRICKY TODAY DEPENDING ON WHERE THE FRONTAL BOUNDARY WILL
BE LOCATED...AND AMOUNT OF CLOUD COVER. FOR NOW THE THINKING IS THE
BOUNDARY WILL LIFT TO NEAR HIGHWAY 30 WITH MAX TEMPS WELL IN THE 80S
ACROSS OUR SOUTH HALF TO MID 70S ALONG HIGHWAY 20.
IMPULSE MOVES OFF TO THE EAST LATER TONIGHT AS COLD FRONT SWEEPS
THROUGH THE REGION...ENDING THE THUNDERSTORMS.
.LONG TERM...SUNDAY THROUGH FRIDAY...
PATTERN REMAINS ACTIVE WITH ZONAL FLOW INTACT AND AREA ON THE
SOUTHERN FRINGE OF THE STRONG WESTERLIES. HEAT DOME IN THE DESERT
SOUTHWEST AND INTO THE SOUTHERN PLAINS WILL BE GRADUALLY EXPANDING
NORTHEASTWARD. ECM HAS BEEN VERY PERSISTENT INDICATING ANOTHER MAJOR
RAIN EVENT FOR THE REGION MONDAY NIGHT THROUGH TUESDAY NIGHT. THIS
WOULD CAUSE ANOTHER ROUND OF FLASH FLOODING AND POSSIBLE RIVER
FLOODING. HAVE RAISED POPS TO LIKELY ON TUESDAY. THIS TO BE FOLLOWED
BY ANOTHER SIGNIFICANT RAIN EVENT AT THE END OF NEXT WEEK.
BEYOND THIS THE WEEKEND OF JUNE 12-13 LOOKS VERY HOT AND STRONGLY
CAPPED WITH MAX TEMPS AT LEAST IN THE MID 90S AS RIDGE BUILDS ALOFT
AND THUNDERSTORMS SHIFT WELL TO OUR NORTH. THIS WILL BE AHEAD OF AN
UNSEASONABLY STRONG TROUGH DIGGING INTO THE ROCKIES AND NORTHERN
PLAINS.
&&
.AVIATION...
WIDESPREAD THUNDERSTORMS EXPECTED TODAY WITH POTENTIAL SEVERE
THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING. WEST-EAST
FRONTAL BOUNDARY ALONG I-80 MAY LIFT SOMEWHAT TO THE NORTH. SOUTH TO
SOUTHWEST WINDS SOUTH OF THIS BOUNDARY BUT EAST WINDS TO THE NORTH.
COLD FRONT ARRIVES TONIGHT WITH WINDS SHIFTING TO THE NORTHWEST
WINDS GUSTING TO NEAR 25 KNOTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-CEDAR-CLINTON-
DES MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
ISLAND-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLARK-SCOTLAND.
&&
HAASEHazardous weather outlook, Jun 5, 10:02 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL...UPDATED
1102 AM CDT SAT JUN 5 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1102 AM CDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS PLACED A MODERATE RISK OF SEVERE
THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 80 THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK TO THE NORTH.
PARAMETERS ARE COMING TOGETHER FOR SEVERE WEATHER THIS AFTERNOON
WITH POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND A FEW POSSIBLE
TORNADOES. IN ADDITION...HEAVY RAINFALL OF AT LEAST SEVERAL INCHES
IS EXPECTED WHERE STORMS MOVE OVER THE SAME AREA. THIS MAY CAUSE
FLASH FLOODING AND MAY CAUSE RIVER FLOODING IN SOME AREAS.
A WARM FRONT LIFTING NORTHWARD ACROSS THE REGION WILL TRIGGER
WIDESPREAD THUNDERSTORMS TODAY. LOW PRESSURE WILL MOVE OUT OF
COLORADO AND INTO THE REGION SENDING A COLD FRONT SWEEPING ACROSS
THE OUTLOOK AREA BY TONIGHT. A STRONG UPPER AIR DISTURBANCE AND
STRENGTHENING WINDS ALOFT WILL PROVIDE MODERATE TO STRONG DEEP
LAYER SHEAR...RESULTING IN THE DEVELOPMENT OF SUPERCELLS THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIDESPREAD THUNDERSTORMS ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY
NIGHT WITH ANOTHER MAJOR RAIN EVENT LIKELY. MORE THUNDERSTORMS ARE
ALSO POSSIBLE NEXT FRIDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.
HAASE/KUHL
In the hours before
Local storm report, Jun 5, 7:06 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HEAVY RAIN MEMPHIS 40.46N 92.17W
06/05/2010 M1.72 INCH SCOTLAND MO CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN DONNELLSON 40.64N 91.56W
06/05/2010 E1.06 INCH LEE IA CO-OP OBSERVER
24 HOUR TOTAL.
&&Local storm report, Jun 5, 7:12 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 AM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM HEAVY RAIN 4 SW GRANGER 40.43N 92.02W
06/05/2010 E1.30 INCH SCOTLAND MO TRAINED SPOTTER
24 HOUR TOTAL.
&&Local storm report, Jun 5, 8:21 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN NEW LONDON 40.93N 91.41W
06/05/2010 E1.00 INCH HENRY IA TRAINED SPOTTER
24 HOUR TOTAL.
&&Local storm report, Jun 5, 8:45 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN 2 WSW KAHOKA 40.41N 91.75W
06/05/2010 M3.30 INCH CLARK MO TRAINED SPOTTER
COCORAHS OBSERVER. 24 HOUR TOTAL.
0940 AM HEAVY RAIN 2 SW NEW LONDON 40.91N 91.43W
06/05/2010 M1.34 INCH HENRY IA TRAINED SPOTTER
COCORAHS OBSERVER. 24 HOUR TOTAL.
0940 AM HEAVY RAIN STRONGHURST 40.75N 90.90W
06/05/2010 M1.19 INCH HENDERSON IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HOUR TOTAL.
&&Local storm report, Jun 5, 9:00 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HEAVY RAIN MEMPHIS 40.46N 92.17W
06/05/2010 M1.72 INCH SCOTLAND MO CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN DONNELLSON 40.64N 91.56W
06/05/2010 E1.06 INCH LEE IA CO-OP OBSERVER
24 HOUR TOTAL.
0812 AM HEAVY RAIN 4 SW GRANGER 40.43N 92.02W
06/05/2010 E1.30 INCH SCOTLAND MO TRAINED SPOTTER
24 HOUR TOTAL.
0920 AM HEAVY RAIN NEW LONDON 40.93N 91.41W
06/05/2010 E1.00 INCH HENRY IA TRAINED SPOTTER
24 HOUR TOTAL.
0940 AM HEAVY RAIN 2 WSW KAHOKA 40.41N 91.75W
06/05/2010 M3.30 INCH CLARK MO TRAINED SPOTTER
COCORAHS OBSERVER. 24 HOUR TOTAL.
0940 AM HEAVY RAIN STRONGHURST 40.75N 90.90W
06/05/2010 M1.19 INCH HENDERSON IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HOUR TOTAL.
0940 AM HEAVY RAIN 2 SW NEW LONDON 40.91N 91.43W
06/05/2010 M1.34 INCH HENRY IA TRAINED SPOTTER
COCORAHS OBSERVER. 24 HOUR TOTAL.
&&Flash Flood, Warren
- When
- June 5, 10:30 AM CST to 11:30 AM CST
- Where
- Warren County, 3.69 mi N of Kirkwood to 3.72 mi N of Kirkwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.923, -90.758
Heavy rains of 3 to 5 inches during the morning hours of June 5 resulted in flash flooding about 5 miles west of Monmouth at the intersection of Route 135 and Route 164. The flood waters were 5 to 6 inches deep.
Tornado, Putnam
- When
- June 5, 7:10 PM CST to 7:35 PM CST
- Where
- Putnam County, 5.69 mi SE of Putnam to 2.99 mi ESE of Magnolia
- Rating
- EF2
- Path length
- 8.96 mi
- Path width
- 880 yd
- Continued into
- La Salle, Il (LOT)
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.129, -89.314
Between approximately 810 pm and 835 pm on June 5, an EF2 tornado moved across areas from about 2.75 miles east northeast of Henry, IL, through Magnolia, IL, into western La Salle County about 3 miles east of Magnolia, IL. Wind speeds were estimated to be 135 mph. The tornado touched down at the shore of Sawmill Lake with a width of about 0.5 miles. Numerous trees were snapped off and shredded, laying in scattered directions. Extensive tree damage and some structural damage was observed toward Taylor Rd. Along County Road 150 N and Highway 18 west of Magnolia, several farm outbuildings including a large barn and steel shed were destroyed. A 400 to 450 foot tall cell phone tower was completely destroyed. |In Magnolia, IL, the tornado caused extensive tree damage across the northern two thirds of town with minor damage to numerous residences. On the north side of town, the tornado ripped the roofs completely off of four structures. The tornado weakened to an EF0 rating as it approached and crossed into La Salle County, where the NWS Chicago Storm Survey Team indicated it lifted about 1.23 miles east of the county line just south of Highway 18.
Flash Flood, Warren
- When
- June 5, 8:30 PM CST to 11:30 PM CST
- Where
- Warren County, Eleanor to Roseville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.980, -90.700
Heavy rains during the evening of June 5 resulted in flash flooding of parts of Warren County. Highway 67 north of Monmouth was covered with several inches of water. A creek north of Roseville was out of its banks and inundated a county road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, June 5 to 6, 20107 deaths · 28 injured · $103 million · EF4 · 15 events
- Tornadoes and Flash Flood in Illinois, June 5 to 6, 20101 death · 31 injured · $12 million · EF3 · 15 events
- Tornadoes and Flash Flood in Michigan, June 5 to 6, 201011 injured · $61 million · EF2 · 10 events
- Tornadoes and Damaging Winds in Indiana, June 5 to 6, 20104 injured · $1.2 million · EF3 · 9 events
- Tornadoes and Damaging Wind in Illinois, June 5, 2010$87 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Michigan, June 5, 2010$900,000 · EF2 · 8 events
- Tornado and Damaging Winds in Ohio, June 5, 2010$500,000 · EF2 · 3 events
- Excessive Heat in Nevada, June 5 to 6, 20101 death · 1 event
- Tornado and Flash Flooding in Michigan, June 5 to 6, 2010$2.3 million · EF1 · 5 events
- Flooding in Utah, June 5 to 10, 2010$6.5 million · 2 events
- Tornado and Flash Flooding in Ohio, June 5, 2010$655,000 · EF1 · 8 events
- Tornadoes and Damaging Wind in Iowa, June 5, 20101 injured · $252,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236675, 236695, 236704.